Alert archive / Kansas / Areal Flood Advisories in 2011
Areal Flood Advisory 21, NWS Topeka, KS
NWS Topeka, KS issued this areal flood advisory at May 25, 2011, 1:07 PM CDT for 8 counties in Kansas. It was in force for 113 min.
The area
The outline as issued.
The facts
- Issued
- May 25, 2011, 1:07 PM CDT (18:07 UTC)
- Expired
- May 25, 2011, 3:00 PM CDT
- In force
- 113 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, KS, Clay County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
465 WGUS83 KTOP 251807 FLSTOP FLOOD ADVISORY NATIONAL WEATHER SERVICE TOPEKA KS 107 PM CDT WED MAY 25 2011 KSC013-027-041-061-117-131-149-161-252000- /O.NEW.KTOP.FA.Y.0021.110525T1807Z-110525T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RILEY-POTTAWATOMIE-NEMAHA-MARSHALL-BROWN-CLAY-DICKINSON-GEARY- 107 PM CDT WED MAY 25 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED AN * URBAN AND SMALL STREAM FLOOD ADVISORY FOR... NORTH CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS... NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS... SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS... NORTHERN BROWN COUNTY IN NORTHEAST KANSAS... SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS... NEMAHA COUNTY IN NORTHEAST KANSAS... NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... WESTERN RILEY COUNTY IN NORTHEAST KANSAS... * UNTIL 300 PM CDT * AT 100 PM CDT...A BAND OF THUNDERSTORMS EXTENDED FROM JUST WEST OF MANHATTAN NORTHEASTWARD TO HIAWATHA. THIS BAND OF STORMS IS PRODUCING HEAVY RAINFALL AT RATES OF AN INCH TO AN INCH AND A HALF PER HOUR. WATCH FOR PONDING OF WATER ON ROADWAYS AND QUICK RISES IN AREA CREEKS AND STREAMS. * LOCATIONS IMPACTED INCLUDE... AXTELL... BAILEYVILLE... BERN... BLAINE... CENTRALIA... CORNING... FAIRVIEW... FRANKFORT... GOFF... KEATS... LILLIS... MILFORD... MORRILL... OLSBURG... ONEIDA... RANDOLPH... RESERVE... RILEY... SABETHA... SENECA... VERMILLION... WESTMORELAND... WHEATON... WOODLAWN... HAMLIN... TUTTLE CREEK... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3915 9677 3903 9716 3999 9623 4000 9534 $$
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at May 25, 12:48 PM CDT, 19 minutes earlier.
Area forecast discussion, May 25, 12:48 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1248 PM CDT WED MAY 25 2011 ...UPDATE TO AVIATION... .UPDATE... HEAVY RAINFALL THREAT HAS ENDED AS WIDESPREAD RAIN WILL CONTINUE IN THE DEFORMATION ZONE ACROSS IOWA AND NEBRASKA FOR THE REST OF THE MORNING. STILL WILL SEE SHOWERS WITH EMBEDDED THUNDERSTORMS BUT NOT EXPECTING HEAVY RAINFALL LEADING TO FLASH FLOODING ACROSS THE AREA. THEREFORE HAVE CANCELLED THE FLASH FLOOD WATCH FOR THE NORTHERN ROW OF COUNTIES ALONG THE NEBRASKA BORDER AND IN NORTH CENTRAL KANSAS. 53 && .DISCUSSION... LATEST SATELLITE LOOP HAS THE CENTER OF THE UPPER NEAR CENTRAL KANSAS AT 08Z THIS MORNING. 70 KT JET WAS MOVING AROUND THE BASE ACROSS OKLAHOMA. PRECIPITATION CONTINUED MAINLY IN THE DEFORMATION AXIS ACROSS NEBRASKA AND IOWA EARLY THIS MORNING WHILE SCATTERED THUNDERSTORMS WERE MOVING ACROSS PARTS OF CENTRAL KANSAS ON THE EAST SIDE OF THE LOW CIRCULATION AND ON THE LEADING EDGE OF THE DRY SLOT IN WESTERN MISSOURI. SURFACE LOW WAS LOCATED JUST UNDER THE UPPER LOW OFFSET SOME TO THE EAST IN CENTRAL KANSAS. FOR TODAY EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO BE THE RULE WITH THE UPPER LOW MOVING OVERHEAD THROUGH THE DAY. FOR AREAS ALONG THE NEBRASKA BORDER AND IN NORTH CENTRAL KANSAS THE THREAT OF HEAVY RAINFALL IS NOT LOOKING AS GOOD WITH THE HEAVY RAINFALL POTENTIAL BEING FURTHER NORTH AND EAST. WILL CONTINUE WITH THE FLASH FLOOD WATCH FOR NOW AS CELLS ROTATE BACK TO THE NORTHWEST AND ROTATE NEAR THE CENTER OF THE UPPER LOW. PRESSURE GRADIENT ON THE BACK SIDE OF THE SURFACE LOW LATER THIS MORNING WILL TIGHTEN AND EXPECT TO HIT WIND ADVISORY CRITERIA WITH WINDS NEAR 30 MPH AND SOME GUSTS NEAR 45 MPH FROM LATE MORNING THROUGH THE AFTERNOON AND WILL GO WITH A WIND ADVISORY ALONG AND WEST OF U.S. 81. HIGHS TODAY WILL BE IN THE MID AND UPPER 60S MOST AREAS. WITH THE UPPER LOW MOVING OFF TO THE EAST TONIGHT PRECIPITATION CHANCES WILL BEGIN TO DECREASE AS THE WRAP AROUND PRECIPITATION MOVES OFF TO THE EAST AFTER MIDNIGHT. LOWS TONIGHT WILL DROP BACK INTO THE 40S AND LOW 50S. RIDGING ALOFT FOR THURSDAY WILL YIELD A DRY DAY AHEAD OF THE NEXT APPROACHING TROUGH FROM THE WESTERN U.S. WARM ADVECTION SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT IN THE NORTH CENTRAL AS THE UPPER TROUGH MOVES OUT INTO THE PLAINS. CHANCES OF THUNDERSTORMS WILL CONTINUE ON FRIDAY WITH THE PASSAGE OF THE WAVE AND IN THE THETA AXIS ACROSS EASTERN KANSAS. ISENTROPIC LIFT OVER THE RETURNING WARM FRONT WILL INCREASE PRECIPITATION CHANCES AS WELL. PRECIPITATION CHANCES WILL CONTINUE SATURDAY NIGHT WITH AN EJECTING WAVE OUT OF THE SOUTHWEST AND ALONG A FRONTAL BOUNDARY. SUNDAY THROUGH TUESDAY RIDGE BUILDS WESTWARD INTO THE EASTERN PLAINS THEN CONTINUES TO RETROGRADE WEST INTO THE LATER PART OF NEXT WEEK. 53 && .AVIATION... WIDESPREAD SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO EFFECT THE TERMINALS OVER THE NEXT SEVERAL HOURS AS THE UPPER LEVEL LOW SLOWLY SLIDES TO THE EAST. HEAVIER DOWNPOURS HAVE REDUCED VISIBILITIES FOR BRIEF PERIODS OF TIME DOWN TO LIFR. ADDITIONALLY...CEILINGS WILL BOUNCE AROUND BUT MVFR CEILINGS SHOULD PREVAIL. STRONG WINDS WILL QUICKLY MOVE IN BEHIND THE FRONT OVER THE NEXT COUPLE OF HOURS AND HELP PREVENT FOG DEVELOPMENT OVERNIGHT. SKIES SHOULD EVENTUALLY SCATTER OUT TOMORROW MORNING AS THE UPPER LOW MOVES OUT. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ008-020-034. &&
Hazardous weather outlook, May 25, 11:56 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1156 AM CDT WED MAY 25 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-261030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1156 AM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. FLOODING WILL CONTINUE ALONG THE SALT CREEK IN OTTAWA COUNTY THROUGH TONIGHT. ALSO FLOODING IS FORECAST ALONG BUFFALO CREEK...THE SOLOMON RIVER NEAR GLASCO AND NEAR CLAY CENTER ON THE REPUBLICAN RIVER. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT AREAS OF HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW LYING AREAS. STRONG GUSTY WINDS NEAR 30 MPH WITH GUSTS NEAR 45 MPH ARE EXPECTED ACROSS NORTH CENTRAL KANSAS THROUGH THE AFTERNOON HOURS...MAINLY ALONG AND WEST OF HIGHWAY 81. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FLOODING IS EXPECTED IN MULTIPLE RIVER BASINS IN NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS THIS WEEK. REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS FOR THE LATEST DETAILS. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE THURSDAY NIGHT AND FRIDAY. THEN AGAIN SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, May 25, 7:22 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN BLAINE 39.50N 96.40W
05/25/2011 M2.00 INCH POTTAWATOMIE KS CO-OP OBSERVER
&&
ANDERSONLocal storm report, May 25, 7:51 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HEAVY RAIN NORWAY 39.70N 97.77W
05/25/2011 M2.04 INCH REPUBLIC KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
ANDERSONSpecial weather statement, May 25, 10:49 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 AM CDT WED MAY 25 2011
KSZ026-040-251615-
DOUGLAS-JEFFERSON-
1049 AM CDT WED MAY 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN DOUGLAS COUNTIES...
THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 25 MPH ACROSS
PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND HEAVY RAIN. SOME
LOCATIONS AFFECTED INCLUDE LAWRENCE...LECOMPTON...WILLIAMSTOWN AND
PERRY. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 195
AND 205 COULD ALSO BE AFFECTED.
&&
LAT...LON 3885 9513 3889 9540 3913 9540 3912 9518
3897 9518 3897 9517 3898 9517 3898 9516
3897 9512
TIME...MOT...LOC 1548Z 177DEG 23KT 3895 9528Special weather statement, May 25, 11:17 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 AM CDT WED MAY 25 2011
KSZ026-251645-
JEFFERSON-
1117 AM CDT WED MAY 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON COUNTY...
THROUGH 1145 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 35 MPH
ACROSS PORTIONS OF EASTERN JEFFERSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MCLOUTH...OSKALOOSA AND WINCHESTER.
&&
LAT...LON 3910 9518 3907 9535 3932 9536 3934 9517
3916 9517
TIME...MOT...LOC 1617Z 177DEG 21KT 3916 9525The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:02 PM CDT | Special Weather Statement | TOP | Lyon, Osage, Wabaunsee | 28 min |
| May 24, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Wabaunsee | 52 min |
| May 24, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 39 min |
| May 24, 7:44 PM CDT | Special Weather Statement | TOP | Douglas, Pottawatomie, Shawnee | 31 min |
| May 24, 8:12 PM CDT | River Flood Warning | TOP | Ottawa | 30 hr |
| May 24, 8:12 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Lyon | 33 min |
| May 24, 8:20 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 25 min |
| May 24, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 67 min |
| May 24, 8:40 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa, Republic | 110 min |
| May 24, 9:36 PM CDT | Special Weather Statement | TOP | Clay, Geary, Riley | 54 min |
| May 24, 9:54 PM CDT | Special Weather Statement | TOP | Morris | 36 min |
| May 24, 10:31 PM CDT | Special Weather Statement | TOP | Coffey, Jackson, Lyon, Osage, Shawnee, Wabaunsee | 44 min |
| May 24, 11:19 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Osage and 1 more | 41 min |
| May 24, 11:56 PM CDT | Special Weather Statement | TOP | Coffey | 34 min |
| May 25, 12:40 AM CDT | Special Weather Statement | TOP | Lyon | 20 min |
| May 25, 1:50 AM CDT | River Flood Warning | TOP | Cloud | 3 days |
| May 25, 2:51 AM CDT | River Flood Warning | TOP | Cloud | 3 days |
| May 25, 2:51 AM CDT | River Flood Warning | TOP | Clay | 5 days |
| May 25, 3:58 AM CDT | Wind Advisory | TOP | Cloud, Ottawa, Republic | 15 hr |
| May 25, 10:23 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 82 min |
| May 25, 10:49 AM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| May 25, 11:17 AM CDT | Special Weather Statement | TOP | Jefferson | 28 min |
| May 25, 11:51 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 54 min |
| May 25, 3:08 PM CDT | Areal Flood Advisory | TOP | Brown, Marshall, Nemaha, Pottawatomie | 112 min |
Nearby
Areal Flood Advisories in Kansas, 2011Every areal flood advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.